What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 4:14 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 19, 4:14 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
514 AM CDT Sun Apr 19 2020
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
/Updated at 0451 AM CDT Sun Apr 19 2020/
Multichannel water vapor imagery along with global model H500
fields agree in a well-defined trough over far Eastern New Mexico
while a shortwave trough was moving into the area from
Mississippi.
Hand surface analysis valid 09Z/4 am reveals the warm front
extending from south of Meridian, MS east to near Evergreen to
across the Wiregrass region of Southeast Alabama. Higher pressure
was present over the Carolinas while lower pressure was analyzed
to our west across the Mid South and Southern Mississippi River
Valley regions.
National surface analysis at 06z analyzed a surface low near the
Western Oklahoma Panhandle while surface high pressure was
centered over southeast Virginia.
Expect the surface warm front to continue advancing north over
the next few hours, likely to encompass much of our southwest
forecast area by mid morning.
Convection moving into our area from the west is elevated with
abundant lightning and a risk for large hail. Heavy rainfall will
also be a concern with satellite-derived precipitable water
values around 1.4 inches in eastern Mississippi though sampling
data is sparce and may be questionable in quality.
As the warm front moves northward, expect temperatures and dew
points to increase as temperature were in the upper 60s with dew
points in the mid 60s closer to the Gulf of Mexico. We will
provide further updates as the morning progresses and as we
acquire additional information.
05
Previous short-term discussion:
/Updated at 0222 AM CDT Sun Apr 19 2020/
Today and tonight.
A low-amplitude shortwave will move toward the Lower Mississippi
Valley today with severe weather expected in two waves. The first
wave will begin early this morning and continue through the late
morning as elevated thunderstorms develop north of a warm front.
These storms could produce damaging winds and hail up to golf ball
size or possibly larger.
A thermal gradient or effective front will develop as a result of
the morning convection and will be critical in determining the
northward extent of the afternoon and evening severe weather threat.
There is relatively good agreement on the placement of this
boundary which should be located near Montgomery around noon in a
WNW/ESE orientation. A late morning to early afternoon convective
minimum will give the atmosphere a chance to become quite
unstable south of the front. The most plausible scenario is for a
cluster of thunderstorms to form by early afternoon in eastern MS
and move eastward with the warm front beginning to slowly advance
to the northeast. The cluster of storms is likely to grow upscale
across our southwestern counties. Dewpoints around 70 F in the
warm sector and relatively cold temperatures aloft should yield in
SBCAPE of 2000-3500 J/kg. 60-65 kt 500 mb flow and an increasing
low-level jet will be supportive of supercells along the warm
front, bowing segments, and mesovortices mainly across the
southern half of our area. Large hail, damaging winds, and
tornadoes appear possible. There could also be a few elevated
severe storms north of the warm front containing damaging winds
and large hail.
While much attention has been given to the tornado threat across
our southern counties, the low-level wind field is not particularly
impressive. A tendency for veering surface winds could temper the
tornado threat with any pre-QLCS supercells. However, moderate to
strong instability and localized backing could help offset this.
A relatively greater wind damage and embedded tornado threat may
evolve within the QLCS with mid-level flow nearly perpendicular
to spots within the convective line. Damaging wind gusts up to 80
mph seem plausible. If inflow is sufficient, this situation would
also support the chance of strong, EF-2 to EF-3 tornadoes within
mesovortices. Once the QLCS gains momentum, it should quickly move
across out southeastern counties and may be out of our forecast
area by 10 PM.
Flash flooding is also a significant threat this afternoon and
evening along and north of the warm front due to training
thunderstorms.
.LONG TERM...
/Updated at 0245 PM CDT Sat Apr 18 2020/
Monday through Thursday.
With that initial storm system out of the way, we can start to look
towards the rest of the week. The upper level flow remains largely
zonal to WSW Monday and Tuesday, with dry weather indicated both
days. Another southern stream shortwave trough is forecast by the
models to move across the southern Plains and into the OH/TN valleys
in the Wednesday-Thursday time frame. The associated surface low is
forecast to track (roughly/generally speaking) from the ArkLaTex to
eastern KY or TN, with lowest pressures in the 990s.
Global models have now shown varying degrees of favorable
instability parameters, shear parameters, and severe weather
composite index parameters for at least a few runs now. I think
there is enough general agreement in the models now to introduce at
least a small confidence mention of severe/tornadoes in the HWO for
late Wednesday into Thursday. As per usual, there's still some
spatial, temporal, and magnitudinal (?) details to be hashed out.
But right now, it appears the main time frame of concern is late
Wednesday (probably overnight) into Thursday.
/61/
&&
.AVIATION...
06Z TAF Discussion.
Conditions to begin to deteriorate through the morning from
southwest to northeast as round one of strong to severe storms
move through. There may be a lull in the action once the warm
front moves through, but isolated to scattered storms could
develop and impact flights. The bigger impact to TAFs will be in
the afternoon after 18z in the west and possible through the end
of the in the southeast. Will continue to evaluate through the
period. Multiple AWW for MGM, TOI, and EET will likely be needed
through the second half of this cycle.
AMD NOT SKED will continue for ASN until further notice due to
persisting communication issues.
16
&&
.FIRE WEATHER...
A cold front will move through this morning with scattered rain
showers. Dry conditions are expected this afternoon with northwest
winds and RH values in the 35-45 percent range. A warm front will
move northward Sunday morning with multiple waves of showers and
storms expected through Sunday evening. Dry conditions should
return for Monday with RH values well above critical thresholds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 55 71 47 74 / 100 100 30 0 0
Anniston 68 56 73 48 75 / 100 100 20 0 0
Birmingham 70 57 73 50 76 / 100 100 10 0 0
Tuscaloosa 72 57 74 51 78 / 100 100 0 0 0
Calera 71 58 73 50 75 / 100 100 10 0 0
Auburn 70 61 73 51 75 / 100 100 20 0 0
Montgomery 77 62 75 52 79 / 100 100 0 0 0
Troy 79 64 78 54 79 / 100 100 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pickens...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker.
&&
Hazardous weather outlook, Apr 19, 2:13 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CDT Sun Apr 19 2020
ALZ011>015-017>050-201115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CDT Sun Apr 19 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There will be two waves of severe storms today. The first wave is
ongoing and is expected to continue through 11 AM. A few severe
storms could produce hail up to golf ball size and damaging winds up
to 60 mph. This threat covers all of Central Alabama.
A second, stronger wave of severe storms is expected this afternoon
and evening from 2 PM to midnight. The greatest threat for severe
storms and the tornado threat should remain across the southern half
of Central Alabama or along and south of a line from Sumter County to
Chilton County to Chambers County. Strong tornadoes, damaging winds
up to 80 mph and golf ball size will be possible in this area. To the
north, a few storms could produce damaging winds and quarter size
hail.
Training thunderstorms may result in flash flooding this afternoon
and evening.
Minor flooding is occurring along portions of the Tombigbee and
Black Warrior river basins. Please see flood statements for specific
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Minor flooding will continue along portions of the Tombigbee and
Black Warrior river basins through Sunday. Please see flood
statements for specific details.
There is a threat of another round of severe thunderstorms,
including tornadoes, across all of central Alabama from late
Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be needed
today and tonight. Please follow all local, state, and CDC guidelines
in regards to travel.
In the hours before
Special weather statement, Apr 19, 1:37 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
237 AM CDT Sun Apr 19 2020
ALZ022-030-031-190830-
Greene AL-Pickens AL-Sumter AL-
237 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN
GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 330 AM CDT...
At 237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paulette, or 19 miles southwest of Aliceville, moving northeast at 55
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Aliceville, Gordo, McMullen, Garden, Mantua, Panola, Jena, Benevola,
Johnston Lake, Geiger, Gainesville Lake Campground, Warsaw, Dillburg,
George Downer Airport, Kirk, Pleasant Ridge, Pioneer, Cochrane and
Lewiston.
LAT...LON 3309 8833 3338 8784 3308 8783 3285 8836
TIME...MOT...LOC 0737Z 238DEG 46KT 3294 8841
87/GRANTHAM
Special weather statement, Apr 19, 3:27 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 AM CDT Sun Apr 19 2020
ALZ022-030-031-191015-
Greene AL-Pickens AL-Sumter AL-
427 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...NORTHERN
GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 515 AM CDT...
At 427 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cooksville, or 16 miles southwest of Aliceville, moving east at 60
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Union, New West Greene, Mantua, Panola, West Greene, Knoxville,
Geiger, Snoddy, Warsaw, Clinton, Pleasant Ridge, Cochrane and
Lewiston.
LAT...LON 3306 8833 3312 8784 3302 8783 3302 8771
3299 8771 3298 8775 3296 8774 3295 8775
3295 8773 3294 8774 3293 8776 3293 8777
3291 8776 3290 8777 3286 8836
TIME...MOT...LOC 0927Z 263DEG 51KT 3296 8837
87/GRANTHAMSpecial weather statement, Apr 19, 4:29 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 AM CDT Sun Apr 19 2020
ALZ025-034>036-191115-
Chilton AL-Bibb AL-Shelby AL-Coosa AL-
529 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SOUTHERN
SHELBY...BIBB AND NORTHWESTERN COOSA COUNTIES UNTIL 615 AM CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm near
Low Gap, or 9 miles west of Brent, moving east at 65 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Calera, Montevallo, Brent, Columbiana, Centreville, Jemison,
Wilsonville, Thorsby, West Blocton, Wilton, Gap Of The Mountain,
American Village, West Centreville, Marble Valley, Ashby, Brierfield
Ironworks Park, Low Gap, Mertz, Lay Lake Dam and University Of
Montevallo.
LAT...LON 3301 8732 3309 8731 3321 8646 3320 8646
3319 8650 3317 8650 3313 8646 3310 8649
3310 8645 3291 8644 3289 8740 3300 8741
TIME...MOT...LOC 1029Z 264DEG 58KT 3299 8732
87/GRANTHAMSpecial weather statement, Apr 19, 5:14 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 AM CDT Sun Apr 19 2020
ALZ025-027-034>036-191200-
Chilton AL-Bibb AL-Shelby AL-Talladega AL-Coosa AL-
614 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...SOUTHEASTERN SHELBY...EAST CENTRAL BIBB AND
NORTHWESTERN COOSA COUNTIES UNTIL 700 AM CDT...
At 614 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jemison, moving east at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calera, Montevallo, Columbiana, Jemison, Wilsonville, Talladega
Springs, Thorsby, Wilton, Gap Of The Mountain, Strickland Crossroads,
Marble Valley, Moriah, Fayetteville, Ashby, Brierfield Ironworks
Park, Lay Lake Dam, University Of Montevallo, Unity, Lay Lake and
Mitchell Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3291 8691 3309 8694 3323 8639 3291 8633
TIME...MOT...LOC 1114Z 262DEG 47KT 3301 8680
40/Sizemore